[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.238.190.122. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 23, 1943

ACCIDENTAL AMPHETAMINE SULFATE POISONING

Author Affiliations

Minneapolis

From St. Barnabas Hospital and the Department of Pathology of the University of Minnesota Medical School.

JAMA. 1943;121(4):256-257. doi:10.1001/jama.1943.62840040002008a
Abstract

Amphetamine (benzedrine) sulfate in recent years has become a useful and widely used drug. Although the toxicity of this agent has been claimed to be slight, it still may be the source of accidental poisoning. A number of cases have been reported in which nonfatal toxic symptoms resulted from large doses of the drug. Ehrich, Lewy and Krumbhaar1 refer to a man aged 67 who recovered after accidental ingestion of between 300 and 800 mg. (most likely 450 mg.; i. e. 5 to 6 mg. per kilogram). He was seen on the second morning with an elevated blood pressure and he was very excited and apprehensive. His heart action was violent. Therapy consisted of soluble pentobarbital only. Apfelberg2 reported that a psychoneurotic man remained in coma thirty-six hours after taking 140 mg. of amphetamine sulfate. This patient recovered. Anderson and Scott3 reported a case in which collapse,

×